for web
New Fairfield Board of Selectmen Approves Proposed 5.69% Municipal Budget Increase
February 27, 2020
BOF Hosts Public Hearing on Proposed Budgets
March 5, 2020

 

On March 6, you may see black balloons displayed around Town. “Black Balloon Day” has become a national and international event, bringing awareness to overdose deaths. As with many things associated with the opioid epidemic, Black Balloon Day began with a family’s loss. Diane and Lauren Hurley began Black Balloon Day in remembrance of son-in -law Greg Tremblay who died of an overdose on March 6, 2015 when he was just 38 years old. Unfortunately, New Fairfield is not immune to this crisis, and we have lost members of our own community – family members, friends and neighbors- to opioid overdose.

The misuse of prescription medication and opioid-based drugs has increased significantly over the years to become a public health concern in Connecticut. Between 2012 and 2018, over 5,000 people in Connecticut died of opioid related overdose.  The majority of the victims were adults, aged 25 to 54 years old, and more than half died at home.  “Misuse” includes taking these medications in higher doses than prescribed, for a purpose other than that for which it was prescribed, taking a medication that was prescribed for another person or that was obtained off the streets.  The following information has been compiled by the Connecticut Department of Health, and this and other useful information can be viewed on the Department’s website at:

portal.ct.gov/DPH under “Topics A-Z” Opioids and Prescription Drug Overdose Prevention.

Common Risk Factors for Opioid Overdose:

  • Mixing opioids with other drugs, particularly alcohol or sedatives.
  • Resumption of use after a period of abstinence from opioid use, such as recent release from a rehabilitation center or from incarceration.
  • Elderly persons may forget that they already took their medication and accidentally re-take the same medication.
  • Younger age, specifically the teens or early 20s exposed to peer pressure or a social environment where there is drug use.

Signs of an opioid overdose:

  • Face is extremely pale and/or clammy to the touch.
  • Body is limp.
  • Fingernails or lips have a blue or purple cast.
  • Vomiting or making gurgling noises.
  • Cannot be awakened from sleep or is unable to speak.
  • Breathing is very slow or stopped.
  • Heartbeat is very slow or stopped.

 What should I do if I see an overdose?

  • Call 911 immediately!
  • Support the person’s breathing.
  • Administer naloxone (Narcan) if you have it.
  • Lay the person on their side once they have resumed breathing.
  • Stay with the overdosed person until the ambulance arrives.

You can learn more about administering naloxone (Narcan) by downloading the Department’s educational App, NORA.  The app will:

  • provide resources for people interested in learning about opioids,
  • recognize the signs of an opioid overdose and how to respond,
  • explain the protections offered by the Good Samaritan Law,
  • provide information on proper storage and disposal,
  • connect people with other resources to prevent overdose and
  • find treatment and recovery supports.

You can access the app at www.norasaves.com.

If you wish to participate in Black Balloon Day, please tie a black balloon to your mailbox on March 6 to help raise awareness of the opioid crisis both in our town and across the country.

  • Pat Del Monaco, First Selectman